Translator Disclaimer
1 February 2009 The equations for the moduli space of n points on the line
Benjamin Howard, John Millson, Andrew Snowden, Ravi Vakil
Author Affiliations +
Duke Math. J. 146(2): 175-226 (1 February 2009). DOI: 10.1215/00127094-2008-063


A central question in invariant theory is that of determining the relations among invariants. Geometric invariant theory (GIT) quotients come with a natural ample line bundle and hence often a natural projective embedding. This question translates to determining the equations of the moduli space under this embedding. This article deals with one of the most classical quotients, the space of ordered points on the projective line. We show that under any weighting of the points, this quotient is cut out (scheme-theoretically) by a particularly simple set of quadric relations, with the single exception of the Segre cubic threefold, the space of six points with equal weight. We also show that the ideal of relations is generated in degree at most four, and we give an explicit description of the generators. If all the weights are even (e.g., in the case of equal weight for odd n), then we show that the ideal of relations is generated by quadrics


Download Citation

Benjamin Howard. John Millson. Andrew Snowden. Ravi Vakil. "The equations for the moduli space of n points on the line." Duke Math. J. 146 (2) 175 - 226, 1 February 2009.


Published: 1 February 2009
First available in Project Euclid: 5 January 2009

zbMATH: 1161.14033
MathSciNet: MR2477759
Digital Object Identifier: 10.1215/00127094-2008-063

Primary: 14L24
Secondary: 14D22 , 14H10

Rights: Copyright © 2009 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.146 • No. 2 • 1 February 2009
Back to Top